Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 21, 2007, 7:59 PM CDT for Ida County, Iowa. It was in force for 16 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2007, 7:59 PM CDT (00:59 UTC)
- Expired
- Mar 21, 2007, 8:15 PM CDT
- In force
- 16 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Ida County, IA
The radar
The Omaha radar (KOAX), 129 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 8:02 PM CDT | HAIL 0.75 | 8 Ssw Arthur, IA | |
| Mar 21, 8:11 PM CDT | HAIL 0.88 | 7 S Arthur, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 21, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 942 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 220059 SVRFSD IAC093-220115- /O.NEW.KFSD.SV.W.0003.070322T0059Z-070322T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 759 PM CDT WED MAR 21 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN IDA COUNTY IN NORTHWEST IOWA * UNTIL 815 PM CDT * AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED OVER EXTREME SOUTHEASTERN IDA COUNTY...OR ABOUT 9 MILES SOUTH OF IDA GROVE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN IDA COUNTY THROUGH 810 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4227 9551 4221 9553 4221 9533 4232 9533 $$ CHAPMAN
1 follow-up statement
000 WWUS53 KFSD 220116 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 815 PM CDT WED MAR 21 2007 IAC093-220123- /O.EXP.KFSD.SV.W.0003.000000T0000Z-070322T0115Z/ IDA IA- 815 PM CDT WED MAR 21 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IDA COUNTY EXPIRES AT 815 PM CDT... AT 802 PM CDT...PENNY SIZE HAIL WAS REPORTED BY THE PUBLIC 8 MILES SOUTH SOUTHWEST OF ARTHUR. AT 811 PM CDT...NICKEL SIZE HAIL WAS REPORTED 7 MILES SOUTH OF ARTHUR. THE STORM HAS MOVED INTO SOUTHWESTERN SAC COUNTY. LAT...LON 4227 9551 4221 9553 4221 9533 4232 9533 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:30 PM CDT, 4 hours 29 minutes earlier.
Area forecast discussion, Mar 21, 3:30 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT WED MAR 21 2007 .DISCUSSION... CDFNT MOVING STEADILY ACRS SERN PART OF FCST AREA AND WITH WIND ALREADY GOING OVER AT SUX ANY SUPPORT FOR SIGNIFICANT CONVECTION IS GOING WITH IT. WILL KEEP LIKELY TSTMS OVER A VERY SMALL CRNR OF NWRN IA...SLB VCNTY...FOR ERY EVE AND DROP OFF QUICKLY TO THE NW. WILL KEEP AN AREA OF ISOLD SPRINKLES FOR MAINLY VICIOUS VIRGA CNTRL TO NERN FCST AREA THIS EVE IN CASE A FEW DRIPS REACH. OTRW NO EXCITEMENT SEEN. SKIES SHUD CLEAR PRETTY WELL LATE TNGT THO SOME MID/HI CLDS CUD STAY OVER FAR SRN FCST AREA TIL DAYBREAK. THU DESTINED TO BE A QUITE WX DAY WITH FAIRLY LGT WNDS AND SKIES LCR TO PTCLDY. FRI MAY BE THE SAME DESPITE INDICATIONS OF MORE CLD CVR. SUPPORT FOR SHWRS WE PUT IN YESTERDAY FOR FRI DOESNT SEEM THERE AND WILL YANK. I SHUD MENTION THAT THE CANADIAN KEEPS THE NRN STREAM SHRTWV COMING ACRS BY LATE FRI AND ALLOWS IT TO DVLP SOME HALF DECENT PCPN FOR FRI NGT OVER AREA...BUT IT SEEMS ALONE. SO...WILL KEEP FCST DRY FROM WHEN WE GET RID OF LINGRING MENTN FOR THIS EVE TIL MAIN UPPER LOW COMES UP LATE SAT AS INDICATED BY GFS. CONT TO PREFER GFS AND ECMWF BRINGING THIS SYS UP OVER NAM WHICH THRU H84 IS A LITTLE STUBBORN AND WANT TO KEEP THE SYS WAY DOWN S LONGER. WITH GFS SETTING UP A DECENT WRMFNT AS IT BUILDS UPPER RDG TO THE E...WILL KEEP MENTION OF PCPN SRN EDGE OF FCST AREA FOR SAT AFTN AFTER ERYR THINING TO SLOW THINGS DOWN A LITTLE. THEN WILL KEEP MMMMMENTN OVER AREA FOR SAT NGT...CUD KEEP OUT OF THE N/NW ERY SAT NGT BUT THAT FAR AHD BETTER NOT TO GET TOO FINE TUNED ON TIMING. A LITTLE COOLING TNGT BUT THU WILL BE A NICE DAY WITH MILD TEMPS AND FAIRLY LGT WNDS...EVENTUALLY GETTING A SRLY/SWRLY BREEZE BY AFTN. FRI TEMPS SHUD BE A LITTLE WARMER THAN THU...WITH THE WARMING SHIFTING MORE TO NIGHTTIME TEMPS BY SAT AS MOISTURE AND CLOUDS INCREASE. IN THE LONG RANGE...SUN THRU WED. IMPRESSIVE S/W WQL LIFT INTO CNTRL AND NRN PLAINS SAT NITE INTO MON MORN. THIS WL QUICKLY BRING GULF MOISTURE BACK INTO THE CWA WHICH WL NOT BE THAT FAR S. THIS HAS POT FOR PRODUCING HVY RAINS ON SUN AS S/W BECOME NEG TILTED AND WITH DPS CLIMBING INTO THE 50S TO NR 60...AND DEEP LLM THRU H85...PWAT SHUD BE FAIRLY IMPRESSIVE FOR THIS TIME OF SEASON. SO WL GO WITH LIKELY POPS FOR SUN ACRS MOST OF CWA. SVR MAY ALSO OCCUR ON SUN WITH THIS SYS...BUT MAIN CONCERN FOR NOW WL BE POT FOR HVY RAINS. SHUD BE QUITE MILD ON SUN WITH TEMPS IN THE 60S...BUT CUD BE WARMER SERN CWA IF ANY SUN DOES OCCUR. SHUD BE SLIGHTLY COOLER MON...BUT WITH SWLY FLOW ALOFT...ABOVE NORM TEMPS WL PERSIST THRU WED...WITH ANOTHER SIG SHOT OF PRECIP AND PSBLY SVR WX ON WED. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Mar 21, 11:20 AM CDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1120 AM CDT WED MAR 21 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1120 AM CDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS ARE POSSIBLE SOUTH AND EAST OF A LINE FROM YANKTON SOUTH DAKOTA TO MARSHALL MINNESOTA LATE THIS AFTERNOON AND EARLY THIS EVENING. THE MAIN THREAT WILL BE HAIL TO THE SIZE OF PENNIES WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
In the hours before
Local storm report, Mar 21, 6:58 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 1 SE REMBRANDT 42.82N 95.15W
03/21/2007 E0.88 INCH BUENA VISTA IA UNKNOWN
PUBLIC REPORT
&&
JSHEEHANLocal storm report, Mar 21, 7:11 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 7 SE SIOUX RAPIDS 42.82N 95.05W
03/21/2007 E1.00 INCH BUENA VISTA IA STORM CHASER
PUBLIC REPORT
&&
JSHEEHANThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 8:22 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 23 min |
| Mar 21, 8:40 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 20 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.